Shmuel Golfeyz, MD, Stanley Yakubov, MD, Daria Yunina, MD, Kadirawel Iswara, MD, FACG, Rabin Rahmani, MD; Maimonides Medical Center, Brooklyn, NY
Introduction: Sorafenib is a multikinase inhibitor used for treatment of hepatocellular carcinoma. Herein we describe a case of “cobblestone” esophagitis and gastritis as a result of sorafenib use.
Methods: A 68-year-old man with end stage liver disease secondary to chronic hepatitis B and alcoholic liver disease complicated by advanced, progressive hepatocellular carcinoma, presented with two episodes of hematemesis. Two months prior to presentation, he was started on sorafenib for treatment of the hepatocellular carcinoma. Hemoglobin level on admission was at his baseline of 12g/dL. Urgent upper endoscopy was performed revealing severe erosive “cobblestone like” erythema throughout the esophagus (images A and B) with multiple large circumferential clean based ulcers with friable edges at the EG-junction. The gastric fundus and body revealed erythematous, friable, “cobblestone like” patterned mucosa with superficial erosions (image C, retroflexed view of fundus). Due to concern that the endoscopic findings were related to sorafenib use, the medication was discontinued and the patient was started on high dose proton pump inhibitor therapy. Discussion: Adverse gastrointestinal reactions from sorafenib use include hemorrhage, mucositis and rare intestinal perforation. “Cobblestone esophagitis” is rare and has been described in eosinophilic esophagitis, candidiasis, Barrett’s esophagus, and even pyloric stenosis. To our knowledge, such findings have never been described in the literature from sorafenib use. Gastroenterologists should be aware of this rare endoscopic appearance.
Retroflexed view of fundus
Disclosures: Shmuel Golfeyz indicated no relevant financial relationships. Stanley Yakubov indicated no relevant financial relationships. Daria Yunina indicated no relevant financial relationships. Kadirawel Iswara indicated no relevant financial relationships. Rabin Rahmani indicated no relevant financial relationships.